Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 120, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 12, 2022, 7:02 PM CDT for 4 counties in Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2022, 7:02 PM CDT (00:02 UTC)
- Expired
- May 12, 2022, 8:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blue Earth County, MN, Faribault County, MN, Martin County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
526
WUUS53 KMPX 130002
SVRMPX
MNC013-043-091-165-130100-
/O.NEW.KMPX.SV.W.0120.220513T0002Z-220513T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
702 PM CDT Thu May 12 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Western Faribault County in south central Minnesota...
Martin County in south central Minnesota...
Blue Earth County in south central Minnesota...
Watonwan County in south central Minnesota...
* Until 800 PM CDT.
* At 702 PM CDT, severe thunderstorms were located along a line
extending from 5 miles west of Hanska to Ceylon, moving east at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Fairmont around 710 PM CDT.
Courtland around 720 PM CDT.
Lake Crystal around 730 PM CDT.
Elmore around 740 PM CDT.
Mankato around 745 PM CDT.
Frost around 750 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
&&
LAT...LON 4411 9486 4411 9437 4426 9436 4421 9424
4422 9422 4420 9422 4420 9414 4416 9406
4417 9401 4420 9403 4424 9401 4424 9389
4351 9389 4350 9485
TIME...MOT...LOC 0002Z 272DEG 37KT 4418 9460 4352 9460
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff2 follow-up statements
242
WWUS53 KMPX 130028
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
728 PM CDT Thu May 12 2022
MNC043-091-130038-
/O.CAN.KMPX.SV.W.0120.000000T0000Z-220513T0100Z/
Faribault MN-Martin MN-
728 PM CDT Thu May 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FARIBAULT AND MARTIN
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
LAT...LON 4385 9485 4411 9486 4411 9438 4426 9436
4421 9424 4422 9422 4420 9422 4420 9414
4416 9406 4417 9401 4420 9403 4424 9401
4424 9389 4385 9389
TIME...MOT...LOC 0028Z 249DEG 40KT 4417 9424 4387 9423
$$
MNC013-165-130100-
/O.CON.KMPX.SV.W.0120.000000T0000Z-220513T0100Z/
Blue Earth MN-Watonwan MN-
728 PM CDT Thu May 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR BLUE EARTH AND WATONWAN COUNTIES...
At 728 PM CDT, severe thunderstorms were located along a line
extending from near Lake Crystal to near Amboy, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Mankato around 740 PM CDT.
Mapleton and Good Thunder around 745 PM CDT.
Other locations impacted by these severe thunderstorms include
Sveadahl, Skyline, Grogan, Mankato Airport, St James Airport, Garden
City, Darfur, La Salle, Echols and Judson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4385 9485 4411 9486 4411 9438 4426 9436
4421 9424 4422 9422 4420 9422 4420 9414
4416 9406 4417 9401 4420 9403 4424 9401
4424 9389 4385 9389
TIME...MOT...LOC 0028Z 249DEG 40KT 4417 9424 4387 9423
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff779
WWUS53 KMPX 130052
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
752 PM CDT Thu May 12 2022
MNC013-165-130101-
/O.EXP.KMPX.SV.W.0120.000000T0000Z-220513T0100Z/
Blue Earth MN-Watonwan MN-
752 PM CDT Thu May 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR BLUE EARTH AND WATONWAN
COUNTIES WILL EXPIRE AT 800 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
LAT...LON 4385 9485 4411 9486 4411 9438 4426 9436
4421 9424 4422 9422 4420 9422 4420 9414
4416 9406 4417 9401 4420 9403 4424 9401
4424 9389 4385 9389
TIME...MOT...LOC 0051Z 272DEG 37KT 4416 9392 4386 9391
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:32 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 12, 3:32 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 332 PM CDT Thu May 12 2022 .SHORT TERM...(This evening through Friday night) Issued at 329 PM CDT Thu May 12 2022 Key Messages: - Another round of potentially severe storms expected this evening/tonight, although they will be weakening as they head east. Storms have been ongoing all day in central Minnesota but are exiting our CWA currently. A few cells have also gone up in northern west-central Wisconsin as well which will move northeast out of the area. A noticeable warm front is moving north through southern Minnesota with 70s ahead of the front and some lower 90s behind it. As a strong trough pushes north through the Dakotas, thunderstorms are expected to break out late this afternoon in eastern South Dakota and quickly merge into a line that will rapidly move across the forecast area through midnight or so. With these initial storms in a very unstable airmass and steep mid-level lapse rates, large hail is possible but shear is not great and as the storms move east it looks like an outflow boundary will move out ahead of the storms as they move into central and eastern Minnesota and the storms should weaken. The largest threat with these storms will be damaging winds as they move east, with the biggest threat in western Minnesota with the threat lessening to the east as the outflow boundary outruns the storms. Wind Gusts will have the potential to reach 70 MPH or more in western Minnesota. The outflow boundary and weakening thunderstorms should reach the west Twin Cities metro around 9 or 10 pm, and by that point wind gusts may only be in the 40-50 MPH range. There is still a good bit of uncertainty as to how strong the storms will be as CAMs have been fairly consistent in rapidly weakening the line of storms just as they reach the vicinity of the metro. .LONG TERM...(Saturday through Thursday) Issued at 329 PM CDT Thu May 12 2022 Saturday through Wednesday - The extended will be fairly quiet with a quasi-zonal upper level flow setting up over the weekend. Temperatures will trend cooler over the weekend but remain several degrees above normal before turning closer to average next week. The most significant change will be the drier air that settles in across the region. Model guidance has dew points in the 40s and 50s, a far cry from the current Summer-like values. The EPS and GEFS bring a surge of moisture towards the end of the forecast period. This will bring our next meaningful chance for precip on Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1207 PM CDT Thu May 12 2022 Thunderstorms in central Minnesota will continue moving off to the northeast leaving terminals dry through the afternoon and early evening. Another strong line of thunderstorms will move into western Minnesota around 8 PM and head eastward, but as it does it will be weakening. It looks like a gust front will form and race ahead of the showers, and we will watch for this development which could bring stronger winds across the area. After the initial stronger storms pass there may be a few hours of -SHRA/-TSRA before we begin to clear out. Winds will be mainly from the east ahead of a warm front moving northward through the region, then become SE behind the front with gusts into the 20s. KMSP...Currently looks like the best chance for thunderstorms at the terminal comes around 10 pm as a weakening line of storms moves across. It is questionable how strong the storms will be at that time, but it looks like a gust front will move out ahead of the storms and may bring some gusty winds to around 40 MPH, but confidence is not great. There could be a brief break in activity after the initial storms, but then it looks like a few hours of -shra/-tsra coming in behind. /OUTLOOK FOR KMSP/ SAT...VFR. Chc PM -SHRA/MVFR. Wind SW to NW 10-15g25kts. SUN...VFR. Chc PM -SHRA/MVFR. Wind W 10-15kts. MON...VFR. Wind NW 10-15g25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...DPH SHORT TERM...CEO LONG TERM...BPH AVIATION...CEO
Hazardous weather outlook, May 12, 4:25 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 425 PM CDT Thu May 12 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131500- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 425 PM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Strong to severe storms are likely late this afternoon through this evening, starting in southwestern Minnesota then spreading northeast across much of central and eastern Minnesota into western Wisconsin. Damaging wind gusts and large hail will be the primary threats, though a few tornadoes cannot be ruled out. Severe weather potential is highest in western and central Minnesota then diminishing going eastward. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening.
In the hours before
Local storm report, May 12, 6:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND GST 1 NNE CANBY 44.73N 96.26W
05/12/2022 M75 MPH YELLOW MEDICINE MN AWOS
REPORTED BY CANBY AIRPORT AWOS.
&&
MKMLocal storm report, May 12, 6:31 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST HANLEY FALLS 44.69N 95.61W
05/12/2022 M60 MPH YELLOW MEDICINE MN MESONET
MESONET STATION MN033 HANLEY FALLS MN-23
MILE POST 94.
&&
MKMLocal storm report, May 12, 6:46 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST 2 NNE APPLETON 45.23N 96.01W
05/12/2022 M60 MPH SWIFT MN AWOS
APPLETON AIRPORT AWOS.
&&
MKMLocal storm report, May 12, 6:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND GST REDWOOD FALLS 44.55N 95.11W
05/12/2022 M60 MPH REDWOOD MN AWOS
REDWOOD FALLS AIRPORT.
&&
MKMLocal storm report, May 12, 6:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
653 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 SSE MILAN 45.07N 95.87W
05/12/2022 CHIPPEWA MN TRAINED SPOTTER
12 INCH DIAMETER TREES DOWN 5 MILES NW OF
WATSON. DOZENS OF ADDITIONAL TREES DOWN IN
VICINITY. ROADS BLOCKED BY DOWNED TREES.
&&
MKMLocal storm report, May 12, 7:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
702 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND DMG 1 W CHOKIO 45.57N 96.19W
05/12/2022 STEVENS MN TRAINED SPOTTER
POWER LINES PUSHED DOWN NEAR COUNTY RD 12.
&&
PEMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:00 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Douglas, Kandiyohi, Pope, Stevens, Swift | 45 min |
| May 12, 7:08 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Meeker, Morrison, Sherburne, Stearns, Todd and 1 more | 67 min |
| May 12, 7:09 PM CDT | Tornado Warning | MPX | Douglas | 21 min |
| May 12, 7:14 PM CDT | Tornado Warning | MPX | Kandiyohi, Stearns | 16 min |
| May 12, 7:31 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 44 min |
| May 12, 7:32 PM CDT | Tornado Warning | MPX | Todd | 13 min |
| May 12, 7:36 PM CDT | Tornado Warning | MPX | Morrison, Stearns | 9 min |
| May 12, 7:44 PM CDT | Tornado Warning | MPX | Benton, Morrison, Stearns | 16 min |
| May 12, 7:45 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Hennepin, McLeod, Meeker, Scott and 3 more | 60 min |
| May 12, 7:48 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Isanti, Mille Lacs, Sherburne | 57 min |
| May 12, 7:55 PM CDT | Tornado Warning | MPX | Benton, Morrison | 20 min |
| May 12, 7:56 PM CDT | Tornado Warning | MPX | Morrison | 19 min |
| May 12, 8:03 PM CDT | Tornado Warning | MPX | Morrison | 12 min |
| May 12, 8:06 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs, Morrison | 54 min |
| May 12, 8:25 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Dakota, Ramsey, Washington | 39 min |
| May 12, 8:35 PM CDT | Special Weather Statement | MPX | Morrison | 85 min |
| May 12, 8:54 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 36 min |
| May 12, 9:03 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 27 min |
| May 12, 9:17 PM CDT | Special Weather Statement | MPX | Chippewa | 28 min |
| May 12, 10:17 PM CDT | Special Weather Statement | MPX | Benton | 28 min |
| May 13, 3:07 AM CDT | River Flood Warning | MPX | Mille Lacs | 11 hr |
| May 13, 9:11 AM CDT | River Flood Warning | MPX | Sherburne, Stearns, Wright | 21 days |
| May 13, 9:13 AM CDT | River Flood Warning | MPX | Stearns | 21 days |
| May 13, 9:18 AM CDT | River Flood Warning | MPX | Todd | 67 hr |
| May 13, 1:53 PM CDT | River Flood Warning | MPX | Kanabec | 58 hr |
| May 13, 2:50 PM CDT | River Flood Warning | MPX | Anoka, Hennepin | 21 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.